Mississippi, 2018

Flash Flooding in Mississippi, December 27, 2018

December 27, 2018 · NWS LIX · 2 events in 1 county or zone

Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received from southwest Mississippi during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received from southwest Mississippi during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 27, 4:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 27, 4:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
424 PM CST Thu Dec 27 2018

.SHORT TERM (Tonight through Sunday)...

...LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE INTO TONIGHT
WHILE SEVERE THUNDERSTORM THREAT SUBSIDES LATE THIS AFTERNOON...

Very heavy and in some cases excessive rainfall capable of
producing localized flash flooding will continue in portions of
east central and southeast Louisiana and possibly portions of
south central and southeast Mississippi the remainder of this
afternoon into tonight. Greater than 3 to 4 inches of rainfall
has already occurred this afternoon in areas from in and around
Baton Rouge northeastward to south of McComb, and thunderstorms
and heavy rainfall continued to train through those areas.
Last few forecast updates and WPC QPF forecasts have continue to
bump up the precipitation amounts during the period through Friday
morning as the slow moving cold front will continue to encounter
copious amounts of moisture, upper level divergence and resultant
large scale lifting. Regarding the Flash Flood Watch, will leave
in place as is through 6 am Friday. Some heavier areal average
rainfall amounts of up to one inch are expected in some
southeastern coastal areas Friday morning, so if the boundary
hangs up and the training pattern looks to continue then some
areas might need to see the Flash Flood Watch extended.

Regarding the severe weather potential, despite the upper level
divergence the large-scale forcing for ascent has been lifting
well north of the central Gulf coast region as the center of the
low moves northeast. This should limit the potential for severe
thunderstorms the remainder of this afternoon and evening.

Rainfall is expected to diminish from the northwest later tonight
into Friday as the cold front pushes southeast. This should leave
any lingering showers confined to mostly immediate coastal areas
by late Friday morning or afternoon and continuing into Friday
night. The re-energizing of the Desert Southwest upper trough will
push the northeast to southwest oriented axis southeastward again
with backing winds aloft expected over the western to central Gulf
coast. This will set up a classic over-running pattern with rain
and convection developing back inland across the forecast area
through the day on Saturday and waves of activity should impact
the area into Sunday. While rain chances will be elevated, there
will likely be areas that experience substantial dry hours.
Temperatures will be quite variable depending on what side of the
front you are on and how strong the cold air advection is. Even
with the front pushing towards the coast late tonight and Friday
morning, it should remain mild with above normal temperatures on
Friday, but then trending cooler over the more inland areas on
Saturday before recovering back to mild to warm highs again on
Sunday.

.LONG TERM (Monday through Thursday)...

The models are in decent agreement with the larger scale pattern
through about Tuesday then diverge in the middle to latter part of
the week. One potent shortwave trough and associated surface low
and moderate to strong cold front will move through Monday
afternoon and evening with another round of showers and some
thunderstorms. Much cooler air is then expected to move into the
region Tuesday into Wednesday with a cold rain possible on
Wednesday as a weak Gulf low moves along a stalled front over the
north Gulf. 22/TD

&&

.AVIATION...

Fairly widespread IFR to low MVFR conditions will prevail through
Friday with a greater hazard and lower conditions expected to
continue with stronger TSRA that impact the terminals. Some low
level wind shear may continue at some airports through this
evening due to stronger south to southwest winds just above the
surface. 22/TD

&&

.MARINE...

Synoptic scale pressure gradient will maintain strong onshore
winds well in advance of the cold front, but will collapse to
lighter levels closer to the front as it approaches. The cold
front will slow down and stall near the coast Friday into
Saturday. This may result in some sea fog formation at times
though ongoing intermittent rain may disrupt fog developments.
Onshore flow regime to linger through Monday before a better surge
advances into the gulf Monday night. Small Craft Advisory are
conditions likely to return for much by late Tuesday night into
Wednesday as a weak low pressure system moves east across the
north Gulf and colder air is drawn south. 22/TD

&&

.DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight to Moderate Risk of Excessive Rainfall and
            River Flooding.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  67  49  55 /  90  20  20  60
BTR  58  67  52  58 /  90  20  30  70
ASD  64  69  56  62 / 100  60  30  60
MSY  62  67  58  62 / 100  60  30  60
GPT  65  69  56  62 / 100  80  40  50
PQL  66  71  58  64 / 100  80  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
     046>050-056>072.

     Wind Advisory until 4 PM CST this afternoon for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through late tonight for MSZ068>071-077-
     080>082.

     Wind Advisory until 4 PM CST this afternoon for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 27, 4:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
452 PM CST Thu Dec 27 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-281100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
452 PM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Flash Flood Watch remains in effect through 6am Friday morning.
Widespread 2 to 5 inches of rain have already fallen and an
additional 2 to 4 inches with locally higher amounts are still
possible through tonight.

There remains a Marginal to Slight Risk of severe weather. One or
two short lived tornadoes and wind gusts up to 60 mph are
possible with any severe thunderstorm.

Small Craft Advisories are in effect through tonight for the
coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.

Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.

In the hours before

Local storm report, Dec 27, 3:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG NE PONCHATOULA          30.44N 90.44W
12/26/2018                   TANGIPAHOA         LA   EMERGENCY MNGR

            *** 1 FATAL *** A LARGE TREE WAS BLOWN DOWN BY
            NON-THUNDERSTORM WINDS AND FELL ON A CAMPER AND AN
            OCCUPANT INSIDE. THE OCCUPANT WAS PRONOUNCED DEAD AT THE
            SCENE.

&&

LIX
Local storm report, Dec 27, 3:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      ZACHARY                 30.66N 91.15W
12/27/2018                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            MULTIPLE ROADS FLOODED IN ZACHARY. REPORT RELAYED VIA
            SOCIAL MEDIA AND CHAT.

0300 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
12/27/2018                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            PORTIONS OF I-110 AROUND THE GOVERNORS MANSION ARE BEING
            CLOSED DUE TO HIGH WATER. RELAYED VIA SOCIAL MEDIA AND
            CHAT.

&&

LIX
Local storm report, Dec 27, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND DMG BATON ROUGE             30.45N 91.13W
12/27/2018                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            TREE DOWN ON HOUSE IN SHERWOOD. CASUED BY POSSIBLE WAKE
            LOW. RELAYED VIA SOCIAL MEDIA.

0615 PM     FLASH FLOOD      FRANKLINTON             30.85N 90.14W
12/27/2018                   WASHINGTON         LA   EMERGENCY MNGR

            A FEW ROADS BEGINNING TO FLOOD IN WASHINGTON PARISH.

&&

LIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Walthall

When
December 27, 7:00 PM CST to 9:00 PM CST
Where
Walthall County, 12.17 mi E of Flowers to 13.12 mi ENE of Flowers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.045, -89.817

Louisiana Highway 48 was closed in Walthall County east of Dexter. One high water rescue was reported along Highway 48.

Flash Flood, Walthall

When
December 27, 9:58 PM CST to 11:00 PM CST
Where
Walthall County, 16.37 mi E of Flowers to 19.43 mi E of Flowers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.082, -89.744

Old Sandy Hook Road and Water Tank Road were reported closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792863, 792864.